Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 32, NWS Honolulu, HI

June 3, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 3, 2011, 7:36 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 7:36 AM HST (17:36 UTC)
Expired
Jun 3, 2011, 10:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 105 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGHW50 PHFO 031736
FFWHFO
HIC003-032030-
/O.NEW.PHFO.FF.W.0032.110603T1736Z-110603T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
736 AM HST FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1030 AM HST

* AT 719 AM HST...RADAR AND RAIN GAGES SHOW HEAVY RAINFALL 
  OVER SEVERAL AREAS OF OAHU.  THE HEAVIEST RAIN HAS BEEN OVER THE 
  WINDWARD SLOPES FROM KAILUA TO KAHUKU.  A LARGE THUNDERSTORM WITH 
  VERY HEAVY RAIN WILL REACH THE HAUULA...LAIE AND KAHUKU AREAS BY 
  800 AM HST. HEAVY RAIN IS ALSO OVER LEEWARD AREAS FROM PEARL CITY 
  TO NANAKULI. EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT KAPAA 
  QUARRY ROAD HAS BEEN CLOSED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAHIAWA...PUNALUU...WAIALUA...LAIE...KAAAWA...HALEIWA...
  MILILANI...WAIPAHU...KUNIA...WAIPIO...WAIANAE AND AIEA.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES AND EXPANDS THE PRE-EXISTING 
WARNING THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2160 15815 2173 15796 2136 15767
      2137 15817

$$


KODAMA
1 follow-up statement
145 
WGHW70 PHFO 031815
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
815 AM HST FRI JUN 3 2011

HIC003-032030-
/O.CON.PHFO.FF.W.0032.000000T0000Z-110603T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
815 AM HST FRI JUN 3 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1030 AM HST...

EMERGENCY MANAGERS REPORTED THAT KAMEHAMEHA HIGHWAY HAS BEEN CLOSED 
AT WAIKANE VALLEY ROAD.  HEAVY RAIN IS ALSO OCCURRING OVER WINDWARD 
SLOPES FROM KAHANA TO KAHUKU AND OVER LEEWARD KOOLAU SLOPES NEAR 
FROM AIEA TO PEARL CITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAHIAWA...
PUNALUU...WAIALUA...LAIE...KAAAWA...HALEIWA...MILILANI...
WAIPAHU...KUNIA...WAIPIO...WAIANAE AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2160 15815 2173 15796 2136 15767
      2137 15817

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:00 AM HST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 4:00 AM HST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI JUN 3 2011

.SYNOPSIS...
AN UPPER LEVEL LOW AND A SURFACE HIGH PRESSURE REMAIN THE DRIVING
FORCES FOR OUR WEATHER FOR ANOTHER DAY OR TWO. THE UPPER LOW WILL
CONTINUE TO BRING UNSTABLE AIR TO THE REGION WHICH WILL ALLOW FOR
THE CHANCE OF THUNDERSTORMS. THE HIGH PRESSURE WILL CONTINUE TO
BRING TRADES TO THE AREA WHICH WILL HELP TO KEEP SHOWERS MOVING OVER
THE AREA. THE SECOND HALF OF THE WEEKEND WILL SEE THE WINDS TAPER
OFF AND LOCAL LAND AND SEA BREEZES TO SET UP.
&&

.DISCUSSION...
THE UPPER LEVEL LOW THAT HAS SPARKED SOME THUNDERSTORMS NEAR THE
MAIN HAWAIIAN ISLANDS OVER THE LAST COUPLE OF DAYS REMAINS NEAR
KAUAI. AT 3 AM...THE UPPER LOW IS ABOUT 60 MILES NORTH OF BARKING
SANDS ON KAUAI. AS THE MODELS HAD PREDICTED...THE LOW MOVED WEST
OVER THE LAST 24 HOURS...SLOWING IN THE LAST SEVERAL HOURS. THIS
BODES WELL FOR THE MODEL SOLUTION OF THE LOW MAKING A TREK BACK TO
THE EAST/NORTHEAST AS IT GETS DRAWN INTO A FRONTAL SYSTEM FAR TO THE
NORTH AND NORTHWEST OF THE ISLANDS.

MEANWHILE WE HAVE A SURFACE HIGH PRESSURE SYSTEM TO THE NORTHEAST OF
THE ISLANDS WHICH HAS BEEN BRINGING SOME BRISK TRADES TO THE
ISLANDS. THE WINDS ARE EXPECTED TO BE DOWN JUST A BIT TODAY...AND
REDUCE FURTHER TOMORROW AS THE HIGH STARTS TO MOVE TO THE EAST. AS
WE HEAD INTO SUNDAY...THE HIGH IS EXPECTED BE FAR ENOUGH TO THE EAST
TO LEAD TO SOME LOCAL LAND AND SEA BREEZES.

OVERNIGHT THERE HAVE BEEN A FEW THUNDERSTORMS ACROSS THE
REGION...AND SOME ISOLATED HEAVY SHOWERS. IT REMAINS VERY DIFFICULT
TO PIN POINT WHERE THE THUNDERSTORMS WILL POP...ALTHOUGH THE
PROXIMITY OF THE UPPER LOW TO KAUAI WOULD SUGGEST MORE SHOWERS AT
THAT END OF THE STATE. THAT BEING SAID...THUNDERSTORMS HAVE BEEN
FORMING OVER THE BIG ISLAND UPSLOPE AREAS THE LAST COUPLE OF
DAYS...AND THAT IS LIKELY TO REPEAT AGAIN TODAY. THIS AFTERNOON
CONVECTION COULD BRING SOME WINTER WEATHER TO THE BIG ISLAND
SUMMITS...BUT ANY SUCH THUNDERSTORMS ARE EXPECTED TO BE
BRIEF...WHICH WILL LIMIT SNOW AMOUNTS.

AS WE HEAD INTO NEXT WEEK...THE QUESTION WILL BECOME HOW LIGHT WILL
THE WINDS BECOME...AND HOW SOUTHEASTERLY WILL THEY BE. THERE IS
GENERAL CONSENSUS THAT THE OVERALL BACKGROUND WIND FLOW WILL BE
SOUTHEASTERLY...BUT THE WIND SPEEDS ARE THE BIGGER QUESTION.

MADE SOME MINOR TWEAKS TO THE GRIDS...BUT OVERALL PHILOSOPHY HAS NOT
CHANGED.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS UP FOR THE TYPICALLY WINDIER AREAS
NEAR MAUI AND HAWAII COUNTIES THROUGH THIS AFTERNOON. TRADES
ARE EXPECTED TO DROP SOME TODAY...AND SHOULD BE BELOW ADVISORY
LEVELS LATER TODAY OR TONIGHT. AS A RESULT WILL NOT BE EXTENDING
THE ADVISORY AT THIS TIME.

LONG PERIOD SOUTH SWELLS ARRIVING FRIDAY NIGHT AND SATURDAY ARE
EXPECTED TO BUILD THROUGH SUNDAY...BRINGING SURF HEIGHTS TO NEAR
ADVISORY LEVELS OF 8 FEET FOR SOUTH FACING SHORES. THIS SURF WILL
CONTINUE INTO MONDAY BEFORE DIMINISHING. A LATE SEASON NORTHWEST
SWELL WILL ARRIVE SATURDAY AND IS EXPECTED TO PRODUCE A NOTICEABLE
BUMP IN SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES FROM LATE
SATURDAY THROUGH MONDAY.

&&

.AVIATION...
THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE FOR ANOTHER
DAY OR SO. THESE THUNDERSTORMS AND OTHER SHOWERS IN THE AREA WILL AT
TIMES REDUCE VISIBILITY AND CEILINGS.

AIRMET TANGO REMAINS FOR LOW LEVEL TURBULENCE IN THE LEE OF THE
MOUNTAINS. THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING WINDS
DIMINISHING OVER THE WEEKEND WITH LESS LOW LEVEL TURBULENCE THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
THERE WILL REMAIN A HIGHER THAN NORMAL POTENTIAL FOR LIGHTNING
IGNITED WILDFIRES THE NEXT FEW AFTERNOONS. BESIDES LIGHTNING...
OTHER ENVIRONMENTAL FACTORS ARE NOT CONDUCIVE TO RAPID FIRE GROWTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR KAIWI CHANNEL-MAALAEA
BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.
&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:08 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 3, 6:51 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jun 3, 8:46 AM HSTSpecial Marine WarningHFO29 min
Jun 3, 9:07 AM HSTSpecial Marine WarningHFO70 min
Jun 3, 9:17 AM HSTSpecial Marine WarningHFO43 min
Jun 3, 9:58 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jun 3, 10:23 AM HSTFlash Flood WarningHFOHonolulu2 hr
Jun 3, 12:04 PM HSTFlash Flood WarningHFOKauai69 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.